Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 23, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Jul 9, 2024, 7:17 PM EDT for Knox County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 7:17 PM EDT (23:17 UTC)
- Expired
- Jul 9, 2024, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:07 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WFUS53 KIND 092317
TORIND
INC083-092345-
/O.NEW.KIND.TO.W.0023.240709T2317Z-240709T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
717 PM EDT Tue Jul 9 2024
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Central Knox County in southwestern Indiana...
* Until 745 PM EDT.
* At 717 PM EDT, a tornado producing storm was located near St.
Francisville, or near Vincennes, moving north at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Vincennes and Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3855 8756 3867 8758 3868 8753 3870 8752
3871 8752 3873 8751 3870 8741 3854 8750
TIME...MOT...LOC 2317Z 191DEG 24KT 3858 8753
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
ME1 follow-up statement
682
WWUS53 KIND 092341
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
741 PM EDT Tue Jul 9 2024
INC083-092351-
/O.EXP.KIND.TO.W.0023.000000T0000Z-240709T2345Z/
Knox IN-
741 PM EDT Tue Jul 9 2024
...THE TORNADO WARNING FOR CENTRAL KNOX COUNTY WILL EXPIRE AT 745 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until midnight EDT for southwestern
Indiana.
LAT...LON 3855 8756 3867 8758 3868 8753 3870 8752
3871 8752 3873 8751 3870 8741 3854 8750
TIME...MOT...LOC 2340Z 270DEG 24KT 3872 8749
$$
MEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:07 PM EDT, 4 hours 10 minutes earlier. Its key messages:
- Potential for isolated tornadoes, heavy rain, and localized flooding this evening into the overnight.
- Rain amounts around 1-3 inches, highest towards Lafayette.
- Tornado threat greatest south of I-70 and east of I-69.
- Windy on Wednesday; Beryl remnants exiting.
- Shower and Thunderstorms chances Thursday through Monday.
- Highs in the upper 80s and lower 90s Thursday-Monday.
Area forecast discussion, Jul 9, 3:07 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 307 PM EDT Tue Jul 9 2024 .KEY MESSAGES... - Potential for isolated tornadoes, heavy rain, and localized flooding this evening into the overnight. - Rain amounts around 1-3 inches, highest towards Lafayette. - Tornado threat greatest south of I-70 and east of I-69. - Windy on Wednesday; Beryl remnants exiting. - Shower and Thunderstorms chances Thursday through Monday. - Highs in the upper 80s and lower 90s Thursday-Monday. && .SHORT TERM (This evening through Wednesday)... Issued at 306 PM EDT Tue Jul 9 2024 The remnants of Beryl are in the midst of an extratropical transition this afternoon, as indicated by the presence of a robust baroclinic leaf on satellite imagery. The remnant circulation is centered over far southeastern Missouri at this moment, and looks poised to push directly through central Indiana overnight. More than plentiful moisture and ample forcing continue to be expected as this occurs, with precipitable water values at or above climatological maximum and strong midlevel deformation just northwest of the low track, particularly this evening into early overnight. Storm total rainfall amounts will vary across the area, from near an inch to as much as 3 inches with localized higher amounts. The highest amounts are likely to be across the far northwestern forecast area, including Lafayette metro, and the far southern/southeastern forecast area, where a swath of up to 2 inches or so appears likely given more opportunity for convection in that area. Relatively dry antecedent conditions may limit a more widespread flash flood threat and resultant longer term river flood threat, though a localized flash flood threat definitely exists through tonight. Will forgo a flood watch and continue to message through other venues. Plentiful deep layer and low level effective shear southeast of the low track will present a concern for a tornado threat through this evening, primarily across the southern/southeastern forecast area. Late tonight into Wednesday, as the remnant low continues to transition and pulls northeastward, a tightening pressure gradient and strong low level flow is likely to result in windy conditions, peaking during the daytime hours. Frequent wind gusts of 35-40 MPH are likely, with a few gusts of 45-50 MPH possible. CAMs are quite aggressive in this respect, but have shown some good skill in such situations in the past. This may require a headline tonight, though given lingering uncertainty and hydro/tornado threat for this evening, will hold off on this. && .LONG TERM (Wednesday night through Tuesday)... Issued at 306 PM EDT Tue Jul 9 2024 While the remnants of Beryl dominate the short term focus, a trend towards hotter and more humid conditions is anticipated through the long range. SYNOPTIC OVERVIEW The current synoptic setup over the CONUS can be characterized by troughing over the Plains. The trough, which is currently capturing Beryl, will slowly propagate northeastward with time. It should begin to flatten and exit off into the Atlantic by the weekend. Thereafter, ensemble guidance shows a strengthening ridge taking shape over the intermountain west. Neutral to at times trough-like upper flow pattern looks to persist over the midwest and northeastern US. Closer to the surface, high pressure over the Atlantic (The Bermuda High) is modeled to build westward into the southeastern US. This should allow for a prolonged period of westerly to southwesterly low- level flow over the Ohio River Valley and lower midwest. Guidance shows occasional shortwave troughs / vorticity maxima diving southeastward after cresting the western ridge. These may occasionally bring rain/storm chances through much of the long range. Spatial and temporal details still need to be worked out, however. Guidance agrees on the first vort max to at least a reasonable level, which looks to arrive on Thursday. As such, will include a greater chance for showers and storms Thursday compared to subsequent days. Upper-level flow looks weak, and CAPE diminishes with eastward extent, so and showers and storms may be short- lived/pulse-like in nature with a low severe risk. The greatest likelihood would be west of Indianapolis and the greatest threat would be sub-severe gusty winds. EXPECTED WEATHER In addition to the rain/storm chances mentioned above, we may see occasional fog each morning through Saturday morning. Plenty of moisture leftover from Beryl combined with good radiational cooling potential should set the stage for this. A limiting factor would be cloud cover associated with the Thursday trough. Despite ridging well to our west, temperatures are expected to increase under persistent southwesterly/westerly flow. Additionally dew points should increase leading to heat indices into the 90s. Temperatures are not anticipated to be excessively hot, but still a bit above the climatological norm for this time of the year. && .AVIATION (18Z TAF Issuance)... Issued at 130 PM EDT Tue Jul 9 2024 Impacts: - Deteriorating conditions later this afternoon into tonight, becoming widespread IFR ceilings/MVFR vsbys overnight. - Widespread showers continuing, becoming heavier overnight. Thunderstorms possible. - Wind gusts increasing late in the period and beyond, with strong gusts expected tomorrow. Discussion: The remnants of Beryl will pass through the region tonight, bringing widespread rain, a few thunderstorms, and poor flying conditions to the area. Conditions are predominantly VFR now, but will steadily deteriorate late today into tonight, eventually becoming widespread IFR (primarily ceilings) with MVFR visibilities. Conditions will improve a bit late in the period, though winds will increase as the low pulls away and pressure gradient strengthens tomorrow. Gusts tomorrow in excess of 30KT are likely, perhaps higher. && .IND WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Nield LONG TERM...Eckhoff AVIATION...Nield
Hazardous weather outlook, Jul 9, 3:15 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 315 PM EDT Tue Jul 9 2024 INZ021-028>031-035>049-051>057-060>065-067>072-101915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 315 PM EDT Tue Jul 9 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Remnants of Beryl will bring heavy rain, isolated tornadoes, and lightning. Best chances for severe weather will be from 5PM to 12AM. Storm motion will generally be from the southwest at around 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty winds of 40 to 50 mph on Wednesday along with an isolated threat for thunderstorms. A low potential for thunderstorms again at times Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, along with any flooding or severe weather observed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
In the hours before
Special weather statement, Jul 9, 5:54 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
554 PM EDT Tue Jul 9 2024
INZ072-092230-
Jennings IN-
554 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of southern Jennings
County through 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scottsburg, or 18 miles southeast of Seymour, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Vernon, Vernon, Hayden, and Paris Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central and southeastern Indiana.
&&
LAT...LON 3885 8580 3900 8578 3899 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3883 8561 3882 8563 3883 8565
3882 8568 3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2153Z 201DEG 22KT 3870 8575
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jul 9, 6:05 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
605 PM EDT Tue Jul 9 2024
INZ071-092230-
Jackson IN-
605 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of central Jackson
County through 630 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 10 miles southwest of Seymour, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seymour, Brownstown, and Vallonia.
This includes Interstate 65 between mile markers 48 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3878 8596 3879 8611 3897 8612 3895 8582
TIME...MOT...LOC 2205Z 188DEG 19KT 3883 8602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Jul 9, 6:24 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
624 PM EDT Tue Jul 9 2024
INZ068-069-092300-
Daviess IN-Martin IN-
624 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of southwestern Martin
and southeastern Daviess Counties through 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jasper, or 14 miles southeast of Petersburg, moving
north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alfordsville and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for southwestern
Indiana.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
3850 8706 3854 8711 3853 8712 3853 8714
3852 8713 3852 8715 3866 8714 3862 8685
3850 8689 3850 8692 3851 8693 3849 8695
TIME...MOT...LOC 2224Z 193DEG 24KT 3837 8707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Jul 9, 7:13 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
713 PM EDT Tue Jul 9 2024
INZ070-100000-
Lawrence IN-
713 PM EDT Tue Jul 9 2024
...A strong thunderstorm will impact portions of Lawrence County
through 800 PM EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Paoli, or 11 miles south of Bedford, moving north
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford, Mitchell, Oolitic, Heltonville, Avoca, Spring Mill State
Park, Tunnelton, and Bartlettsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3899 8661 3899 8629 3869 8642 3869 8665
TIME...MOT...LOC 2313Z 192DEG 32KT 3870 8655
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METhe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:54 PM EDT | Special Weather Statement | IND | Jennings | 36 min |
| Jul 9, 6:05 PM EDT | Special Weather Statement | IND | Jackson | 25 min |
| Jul 9, 6:16 PM EDT | Tornado Warning | IND | Knox | 44 min |
| Jul 9, 6:23 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 37 min |
| Jul 9, 6:24 PM EDT | Special Weather Statement | IND | Daviess | 36 min |
| Jul 9, 6:38 PM EDT | Tornado Warning | IND | Daviess, Martin | 37 min |
| Jul 9, 6:47 PM EDT | Tornado Warning | IND | Knox | 28 min |
| Jul 9, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 39 min |
| Jul 9, 7:10 PM EDT | Severe Thunderstorm Warning | IND | Martin | 35 min |
| Jul 9, 7:13 PM EDT | Special Weather Statement | IND | Lawrence | 47 min |
| Jul 9, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 42 min |
| Jul 9, 7:20 PM EDT | Tornado Warning | IND | Martin | 40 min |
| Jul 9, 7:48 PM EDT | Special Weather Statement | IND | Daviess, Martin | 27 min |
| Jul 9, 7:50 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Martin, Monroe, Owen | 25 min |
| Jul 9, 7:55 PM EDT | Special Weather Statement | IND | Monroe | 35 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.